Alert archive / Wyoming / Tornado Warnings in 2001

Tornado Warning 19, NWS Rapid City, SD

July 26, 2001Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 26, 2001, 4:34 PM MDT for Campbell County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2001, 4:34 PM MDT (22:34 UTC)
Expired
Jul 26, 2001, 5:15 PM MDT
In force
41 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Campbell County, WY

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:40 PM MDTTornado F0Gillette, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 26, 1:55 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 1:55 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT THU JUL 26 2001

THUNDERSTORMS ARE THE MAIN CONCERN TONIGHT THROUGH EARLY FRIDAY
MORNING...THEN DRIER CONDITIONS WILL PREVAIL. A VERY MOIST AIR MASS
WAS IN PLACE ACROSS THE CWFA TODAY...WITH PRECIPITABLE WATER OF 1.19
INCHES ON THE 1900Z KUNR SOUNDING (WHICH IS NEARLY TWO STANDARD
DEVIATIONS ABOVE THE MEDIAN). SATELLITE IMAGES INDICATED A RATHER
PRONOUNCED TROUGH THAT WILL MOVE THROUGH THE CWFA OVERNIGHT. THERE
IS SOME DIFFERENCE IN THE MODEL QPF AS THE ETA/RUC OUTPUT QUITE A
BIT OF PRECIPITATION OVER WEST-CENTRAL SD...WHILE THE NGM/AVN KEEP
MOST OF THEIR QPF ALONG THE NORTHERN/SOUTHERN EDGES OF THE CWFA. THE
SEVERE THREAT DOES NOT APPEAR TO BE AS HIGH AS PREVIOUSLY THOUGHT
GIVEN THE WEAK MID-LEVEL WINDS...BUT HEAVY RAIN IS OF SOME CONCERN
GIVEN THE HIGH MOISTURE CONTENT...STRONG MOISTURE CONVERGENCE AND
THETA-E ADVECTION...AND MEAN WIND OF 15-20 KNOTS. ON FRIDAY...EXPECT
SOME LINGERING THUNDERSTORMS OVER CENTRAL SD...BUT CLEARING SKIES
SHOULD PROGRESS ACROSS THE CWFA AS SHORT-WAVE RIDGING AND WEAK COLD
ADVECTION DEVELOP. BY FRIDAY NIGHT...SOME RETURN SOUTHEAST FLOW...
WARM ADVECTION...AND A WEAK WAVE SHOULD BE ENOUGH FOR A FEW STORMS
TO DEVELOP LATE OVER THE NORTHERN/WESTERN CWFA. WARMER AIR WILL
RETURN FOR SATURDAY AHEAD OF A PACIFIC COLD FRONT THAT ENTERS
WESTERN MT. THE CAP SHOULD RULE FOR THE MOST PART...BUT ISOLATED
AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT GIVEN THE AVAILABLE
MOISTURE...INSTABILITY...AND SURFACE TROUGH. THERE WILL BE A CHANCE
OF THUNDERSTORMS ACROSS THE NORTH SATURDAY NIGHT AS A SHORT-WAVE
TROUGH MOVES ACROSS SOUTHERN CANADA...WITH ONLY ISOLATED EVENING
STORMS SOUTH.

NO CHANGES TO THE EXTENDED AS THE SAME GENERAL PATTERN IS EXPECTED
TO PERSIST.

.UNR...NONE.

MJB

In the hours before

Special weather statement, Jul 26, 10:45 AM MDT, 5 hours 49 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-261945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT THU JUL 26 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH.

.DISCUSSION...
SEVERAL SURFACE BOUNDARIES ALONG WITH A COUPLE UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT.
THE MAIN AREAS THAT WILL BE AFFECTED BY SEVERE WEATHER WILL BE IN
NORTHEAST WYOMING AND THE FAR NORTHERN AND SOUTHERN COUNTIES OF
WESTERN SOUTH DAKOTA. AREAS IN THE CENTRAL PORTIONS OF THE STATE
COULD SEE ISOLATED SEVERE STORMS IF THE LOWER CLOUDS DISSIPATE SOON
ENOUGH TO ALLOW ENOUGH HEATING TO OCCUR. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION AN
ISOLATED TORNADO IS POSSIBLE NEAR ANY OF THE SURFACE BOUNDARIES.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...cTRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

GRZYWACZ
Local storm report, Jul 26, 11:05 AM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUL 26 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    3 S COLONY                WY   .75 INCH HAIL
07/26/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0415 AM    9 NNE MARCUS              SD   .75 INCH HAIL
07/26/01   MEADE                          REPORTED BY PUBLIC.

0500 AM    12 S FAITH                SD   .75 INCH HAIL
07/26/01   MEADE                          REPORTED BY PUBLIC.

0530 AM    11 SW RED ELM             SD   .75 INCH HAIL
07/26/01   ZIEBACH                        REPORTED BY PUBLIC.

0830 AM    RED SCAFFOLD              SD   1 INCH HAIL
07/26/01   ZIEBACH                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:05 PM MDTTornado WarningUNRBennett55 min
Jul 25, 6:59 PM MDTTornado WarningUNRBennett46 min
Jul 26, 4:00 AM MDTSevere Thunderstorm WarningUNRMeade30 min
Jul 26, 4:30 AM MDTSevere Thunderstorm WarningUNRMeade, Ziebach60 min
Jul 26, 7:40 AM MDTSevere Thunderstorm WarningUNRZiebach65 min
Jul 26, 5:05 PM MDTSevere Thunderstorm WarningUNRLawrence25 min
Jul 26, 5:12 PM MDTSevere Thunderstorm WarningUNRButte63 min
Jul 26, 1:07 AM MDTSevere Thunderstorm WarningUNRCrook38 min
Jul 26, 5:00 PM MDTTornado WarningUNRCrook45 min
Jul 26, 5:14 PM MDTTornado WarningUNRCampbell31 min

Nearby

Tornado Warnings in Wyoming, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.